Alert archive / Texas / River Flood Warnings in 2017

River Flood Warning 10, NWS Midland/Odessa, TX

June 20, 2017Presidio County, Texas

NWS Midland/Odessa, TX issued this river flood warning at Jun 20, 2017, 9:11 AM CDT for Presidio County, Texas. It took effect at Jun 21, 2017, 5:54 AM CDT. It was in force for 28 hr.

The area

The outline as issued.

The facts

Issued
Jun 20, 2017, 9:11 AM CDT (14:11 UTC)
In effect from
Jun 21, 2017, 5:54 AM CDT
Expired
Jun 22, 2017, 9:34 AM CDT
In force
28 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Minor

County Presidio County, TX

The river

Written for the forecast point Rio Grande 6 miles WNW of Presidio (PIOT2).

Action stage
15 ft
Minor stage
16 ft
Moderate stage
17 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

561 
WGUS44 KMAF 201411
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Midland/Odessa TX
911 AM CDT Tue Jun 20 2017

...The National Weather Service in Midland has issued a flood warning
for the following rivers in Texas...

  Rio Grande above Presidio 6WNW affecting Presidio County
  
.Heavy rainfall yesterday evening has caused rises on the Rio
Grande above Presidio 6WNW. The river is forecast to continue
to rise today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued tomorrow morning.

&&

TXC377-210611-
/O.NEW.KMAF.FL.W.0010.170621T1054Z-170622T1434Z/
/PIOT2.1.ER.170621T1054Z.170621T1800Z.170622T0234Z.NO/
911 AM CDT Tue Jun 20 2017

The National Weather Service in  has issued a 

* Flood Warning for 
  the Rio Grande above Presidio 6WNW.
* from late tonight to Thursday morning, or until the warning is 
  cancelled.
* At  8AM Tuesday the stage was 5.3 feet (1.6 meters).
* flooding is forecast.
* Flood stage is 9 feet (2.7 meters).
* Forecast...Rise above flood stage by early tomorrow and continue to
  rise to near 10.3 feet (3.1 meters) by tomorrow early afternoon.  
  The river will fall below flood stage by tomorrow late evening.
* Impact...At 9 feet (2.7 meters), the river reaches minor flood 
  stage, and flooding between the levees occurs.  No damage to 
  structures is expected.

This crest compares to a previous crest of 10.3 feet (3.1 meters) on 
Sep 17 2011.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Tue   Tue   Wed   Wed
                                                1PM   7PM   1AM   7AM
  Presidio 6WNW   6.0  9.0    5.3   Tue  8 AM   5.9   7.0   8.1   9.2

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Tue   Tue   Wed   Wed
                                                1PM   7PM   1AM   7AM
  Presidio 6WNW   1.8  2.7    1.6   Tue  8 AM   1.8   2.1   2.5   2.8

&&

LAT...LON 2975 10465 2980 10451 2963 10437 2951 10446 2957 10453


$$
4 follow-up statements
584 
WGUS84 KMAF 210057
FLSMAF
Flood Statement
National Weather Service Midland/Odessa TX
757 PM CDT Tue Jun 20 2017

...The Flood Warning continues for the following rivers in Texas...

  Rio Grande above Presidio 6WNW affecting Presidio County
  
.A flood wave that moved through Candelaria 3N will continue downstream 
and trigger rises in river levels at Presidio 6WNW by Wednesday evening. 
The river is forecast to crest near 10ft for a short period of time before
receding early Thursday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued

&&

TXC377-211657-
/O.EXT.KMAF.FL.W.0010.170622T0206Z-170623T0142Z/
/PIOT2.1.ER.170622T0206Z.170622T0600Z.170622T1342Z.NO/
757 PM CDT Tue Jun 20 2017

...Flood Warning extended until Thursday evening...The Flood Warning 
continues for
  the Rio Grande above Presidio 6WNW.
* from Wednesday evening to Thursday evening, or until the warning is
  cancelled.
* At  7PM Tuesday the stage was 4.7 feet (1.4 meters).
* flooding is forecast.
* Flood stage is 9.0 feet (2.7 meters).
* Forecast...Rise above flood stage by tomorrow late evening and 
  continue to rise to near 10.3 feet (3.1 meters) by early Thursday 
  morning.  The river will fall below flood stage by Thursday 
  morning.
* Impact...At 9.0 feet (2.7 meters), the river reaches minor flood 
  stage, and flooding between the levees occurs.  No damage to 
  structures is expected.

This crest compares to a previous crest of 10.0 feet (3.0 meters) on 
May 31 2017.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Wed   Wed   Wed
                                                1AM   7AM   1PM   7PM
  Presidio 6WNW   6.0  9.0    4.7   Tue  7 PM   4.6   4.6   5.2   8.3

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Wed   Wed   Wed
                                                1AM   7AM   1PM   7PM
  Presidio 6WNW   1.8  2.7    1.4   Tue  7 PM   1.4   1.4   1.6   2.5

&&

LAT...LON 2975 10465 2980 10451 2963 10437 2951 10446 2957 10453


$$
888 
WGUS84 KMAF 211316
FLSMAF
Flood Statement
National Weather Service Midland/Odessa TX
816 AM CDT Wed Jun 21 2017

...The Flood Warning continues for the following rivers in Texas...

  Rio Grande above Presidio 6WNW affecting Presidio County
  
Previous heavy rainfall was causing rises in the levels on the
Rio Grande flowing downstream. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued tomorrow morning.

&&

TXC377-220516-
/O.EXT.KMAF.FL.W.0010.170622T1116Z-170623T0042Z/
/PIOT2.1.ER.170622T1116Z.170622T1200Z.170622T1242Z.NO/
816 AM CDT Wed Jun 21 2017

The Flood Warning continues for
  the Rio Grande above Presidio 6WNW.
* from Thursday morning to Thursday evening, or until the warning is 
  cancelled.
* At  7AM Wednesday the stage was 4.5 feet (1.4 meters).
* flooding is forecast.
* Flood stage is 9 feet (2.7 meters).
* Forecast...Rise above flood stage by tomorrow morning and continue 
  to rise to near 9.4 feet (2.9 meters) by tomorrow morning.  The 
  river will fall below flood stage by tomorrow morning.
* Impact...At 9 feet (2.7 meters), the river reaches minor flood 
  stage, and flooding between the levees occurs.  No damage to 
  structures is expected.

This crest compares to a previous crest of 10.0 feet (3.0 meters) on 
May 31 2017.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Wed   Thu   Thu
                                                1PM   7PM   1AM   7AM
  Presidio 6WNW   6.0  9.0    4.5   Wed  7 AM   4.6   4.8   6.1   9.4

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Wed   Wed   Thu   Thu
                                                1PM   7PM   1AM   7AM
  Presidio 6WNW   1.8  2.7    1.4   Wed  7 AM   1.4   1.5   1.9   2.9

&&

LAT...LON 2975 10465 2980 10451 2963 10437 2951 10446 2957 10453


$$
316 
WGUS84 KMAF 220042
FLSMAF
Flood Statement
National Weather Service Midland/Odessa TX
742 PM CDT Wed Jun 21 2017

...The Flood Warning continues for the following rivers in Texas...

  Rio Grande above Presidio 6WNW affecting Presidio County
  
.Heavy rainfall from thunderstorms in the vicinity of Candelaria 
Monday night will result in minor flooding on the Rio Grande near
Presido Thursday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists are urged to heed flood warnings, and exercise caution if 
traveling through this area.  Vehicle-related fatalities are the 
number one source of flood fatalities in West Texas and New Mexico.
If you encounter a flooded stretch of roadway, do not attempt to  
cross it.  You and your vehicle could be swept downstream in rushing 
floodwaters.  Turn around, don't drown!  

River levels are high.  Ranchers and farmers should move livestock 
and machinery out of flood-prone areas if time permits.

Keep in mind that any additional rainfall across the area could
significantly change the present forecast stage.

Additional information is available at:  www.weather.gov/midland

The next statement will be issued Thursday morning.

&&

TXC377-221642-
/O.EXT.KMAF.FL.W.0010.170622T1600Z-170623T0724Z/
/PIOT2.1.ER.170622T1600Z.170622T1800Z.170622T1924Z.NO/
742 PM CDT Wed Jun 21 2017

...Flood Warning extended until late Thursday night...The Flood 
Warning continues for
  the Rio Grande above Presidio 6WNW.
* from Thursday morning to late Thursday night, or until the warning 
  is cancelled.
* At  7PM Wednesday the stage was 4.5 feet (1.4 meters).
* flooding is forecast.
* Flood stage is 9.0 feet (2.7 meters).
* Forecast...Rise above flood stage by tomorrow late morning and 
  continue to rise to near 9.4 feet (2.9 meters) by tomorrow early 
  afternoon.  The river will fall below flood stage by tomorrow early
  afternoon.
* Impact...At 9.0 feet (2.7 meters), the river reaches minor flood 
  stage, and flooding between the levees occurs.  No damage to 
  structures is expected.

This crest compares to a previous crest of 10.0 feet (3.0 meters) on 
May 31 2017.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Thu   Thu   Thu   Thu
                                                1AM   7AM   1PM   7PM
  Presidio 6WNW   6.0  9.0    4.5   Wed  7 PM   4.6   8.2   9.4   7.7

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Thu   Thu   Thu   Thu
                                                1AM   7AM   1PM   7PM
  Presidio 6WNW   1.8  2.7    1.4   Wed  7 PM   1.4   2.5   2.9   2.3

&&

LAT...LON 2975 10465 2980 10451 2963 10437 2951 10446 2957 10453


$$
324 
WGUS84 KMAF 221409
FLSMAF
Flood Statement
National Weather Service Midland/Odessa TX
909 AM CDT Thu Jun 22 2017

...The Flood Warning is cancelled for the following rivers in 
Texas...

  Rio Grande above Presidio 6WNW affecting Presidio County
  
River levels on the Rio Grande affecting Presidio County
have fallen below flood criteria and will continue
to fall.

This is the last statement.

&&

TXC377-221439-
/O.CAN.KMAF.FL.W.0010.000000T0000Z-170623T0724Z/
/PIOT2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
909 AM CDT Thu Jun 22 2017

The Flood Warning is cancelled for
  the Rio Grande above Presidio 6WNW.
* At  8AM Thursday the stage was 4.3 feet (1.3 meters).
* Flood stage is 9.0 feet (2.7 meters).
* Forecast...The river crested below flood stage at 4.6 feet (feet 
  meters).  The river will fall to 3.8 feet (1.2 meters) by .

This crest compares to a previous crest of 9.0 feet (2.7 meters) on 
Nov 30 2015.

&&

Below are the latest river stages and forecasts (feet):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Thu   Thu   Fri   Fri
                                                1PM   7PM   1AM   7AM
  Presidio 6WNW   6.0  9.0    4.3   Thu  8 AM   4.2   4.1   4.0   3.8

Below are the latest river stages and forecasts (meters):

                   Bf  Fld  Observed                  Forecast
Location          Stg  Stg  Stage   Day  Time   Thu   Thu   Fri   Fri
                                                1PM   7PM   1AM   7AM
  Presidio 6WNW   1.8  2.7    1.3   Thu  8 AM   1.3   1.2   1.2   1.2

&&

LAT...LON 2975 10465 2980 10451 2963 10437 2951 10446 2957 10453


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Jun 20, 5:32 AM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Jun 20, 5:32 AM CDT, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
532 AM CDT Tue Jun 20 2017

.DISCUSSION...

The latest Aviation Discussion is included below.

&&

.AVIATION...

VFR conditions will prevail today.

&&

.PREV DISCUSSION... /issued 324 AM CDT Tue Jun 20 2017/

Looks like a fairly quiet weather pattern the next few days due to
a stable and nearly stationary upper ridge across the desert
southwest states. There still could be a stray thunderstorm in the
Davis Mountains or the Marfa Plateau this afternoon due to very
intense heating of the higher terrain and upslope flow with
subdued 700 millibar temperatures. More isolated storms will be
possible Wednesday afternoon and evening across southeast New
Mexico and portions of the extreme northwest Permian Basin as
convection attempts to glide into these areas from the New Mexico
mountains in the northerly flow aloft.

Thursday and Friday will be the warmest days this week and later
shifts will need to monitor the potential for Heat Advisories
across portions of southeast New Mexico and the Big Bend per GFS,
ECMWF 850 millibar temperature forecasts. In addition an inverted
surface trough could spark isolated high based thunderstorms
across the region Friday in the very intense heating.

This weekend will feature the potential for increasing precipitation
chances and cooler temperatures as a cold front moves into the
forecast area. The timing of the arrival of the front is still
uncertain with the GFS a day earlier than the ECMWF.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     96  71  99  70 /  10   0  10   0
Carlsbad                       99  72 102  72 /   0  10  10  10
Dryden                        101  74 103  73 /   0   0   0   0
Fort Stockton                  97  72 100  72 /   0   0   0   0
Guadalupe Pass                 91  70  95  72 /   0  10  10  10
Hobbs                          96  69  98  69 /   0  10  10  10
Marfa                          92  62  95  64 /  10   0  10   0
Midland Intl Airport           97  73  99  72 /  10   0   0   0
Odessa                         97  73  99  72 /  10   0  10  10
Wink                           99  72 103  71 /   0   0  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Jun 20, 2:40 AM CDT, 6 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
240 AM CDT Tue Jun 20 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-210745-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
240 AM CDT Tue Jun 20 2017 /140 AM MDT Tue Jun 20 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Isolated dry lightning strikes could affect portions of the
Guadalupe Mountains, if not the southeastern New Mexico plains
Wednesday afternoon and evening.  If any storms develop, they could
be accompanied by strong winds.

High temperatures will be nearing record highs by the end of the
week, and a Heat Advisory may be issued for the southeast New Mexico
plains for Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:16 PM CDTSpecial Weather StatementMAFPresidio59 min
Jun 19, 7:49 PM CDTSpecial Weather StatementMAFPecos56 min
Jun 19, 8:05 PM CDTRiver Flood WarningMAFPresidio16 hr
Jun 19, 8:27 PM CDTSevere Thunderstorm WarningMAFPecos33 min

Nearby

River Flood Warnings in Texas, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.